Dermatology/Eczema

Advertisement


Question
QUESTION: I have a left over tube of Protopic 60g 10% ointment from the last time I saw a dermatologist for my eczema (perhaps 10 years ago). I am assuming it is expired by now, but it still seems to have good effectiveness. Is this drug still prescription only? Also I remember my eczema pretty much cleared up completely when I got an antibiotic shot (which was also at least as long ago). Would you recommend getting periodic antibiotics shots to keep my eczema clear? I remember it feeling particularly good afterwards. Like I have sensation in my skin again rather than burning, itchy, rough feeling.

ANSWER: 1) the old Protopic is still good and this medication is still a prescription medication.
2) you only need a shot of antibiotics if there is evidence that your skin is infected.
3) you need a good moisturizer like Cerave Cream used 4-6 times a day.

---------- FOLLOW-UP ----------

QUESTION: Evidence of what type of infection? My calf currently has a big red eczema rash on it that I am trying to shrink down.

Answer
Infection sets in when your body tries to work overtime to fight the infection and heal the wound at the same time. The early stages of a skin wound infection include redness, swelling, puss, yellow crust, brakes in the skin, increased tenderness, the wound starts to smell, and there is drainage from the area which are also symptoms of the wound itself. A cut in the process of becoming infected will be more painful than the same type of wound that has started to heal. If the skin all around the wound reddens noticeably, an infection may have set in.  

Dermatology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.